Tornadoes · United States · Illinois · 2024
EF0 tornado, Fieldon to Fidelity, Illinois, March 14, 2024
From Fieldon to Fidelity, this EF0 tornado ran 8.7 miles across Jersey County on March 14, 2024, touching down at 7:28 AM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 14, 2024
- Touchdown
- 7:28 AM CDT (12:28 UTC)
- Lifted
- 7:38 AM CDT (12:38 UTC)
- On the ground
- 10 minutes
- Path length
- 8.7 miles (13.9 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jersey County
- Touchdown point
- 39.096, -90.449
- Lift-off point
- 39.065, -90.295
- Record number
- 2403140628-01
The damage survey
61 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 99 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Just after sunrise, a quasi-linear convective system (QLCS) produced five confirmed EF-0 tornadoes. Four of these occurred in rural south-central Illinois, and another tracked through Charlack, Missouri in northern St. Louis County. No reported injuries or fatalities with these tornadoes. Also, there were a few reports of damaging winds and large hail.
A tornado touched down 2.8 miles southeast of Fieldon, on Richey Hollow Road, snapping off several large tree branches. As it moved to the southeast it crossed County Road 1100N. In this area numerous trees and tree limbs were snapped off. Also, an open sided barn had the majority of it���s roof ripped off and a large barn had around a quarter of it���s roof ripped off and thrown east into a nearby field. Before it crossed Beaty Mound Road it snapped off several large trees as well as numerous tree limbs. A nearby house sustained minor shingle damage. As it crossed Lodi Road it snapped off several more trees and tree limbs and began to move in a more easterly direction. As it crossed Illinois Route 109, around 3.8 miles south of Jerseyville, it snapped off a few more trees. Before lifting and dissipating 4 miles south southeast of Jerseyville, it caused a very old open sided barn to lean and minor damage to a large machine shed and roof of a chicken coop. Overall, the tornado was rated EF0 with a path length of 8.65 miles and a max path width of 100 yards. No deaths or injuries were reported.
A weak tornado touched down 1.7 miles southwest of Fidelity in Jersey County, on Bowman Station Road. In this location is destroyed a small shed, snapped off several trees and tree limbs and damaged a power pole. It then tracked east northeast. As it crossed Fidelity Road it tore a carport off of a house and threw it into a nearby field. A bit further east it caused minor roof damage to a farm house, uprooted a large tree and caused damage to two older brick grain silos. Then the tornado tracked east into Macoupin County. The tornado was rated EF0 in Jersey County with a path length of 2.28 miles and a max path width of 75 yards. No deaths or injuries were reported.
A weak tornado touched down 2.3 miles north northwest of Brighton in Jersey County, on W. Miles Station Road. In this area it destroyed a small outbuilding and damaged a pickup truck that was parked in it. It also caused minor to moderate roof damage to at least 4 other outbuildings, destroyed another small outbuilding and snapped off a couple of trees. As it tracked to the northeast, it crossed into Macoupin County. In Jersey County, the tornado was rated EF0 with a path length of 0.39 miles and a max path width of 200 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
0 minutes of warning. NWS LSX issued a tornado warning for this county at 12:28 UTC, 0 minutes before the tornado touched down, in force until 12:50 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:50 UTC | 04:00 UTC | Severe Thunderstorm Watch | LSX |
| 12:25 UTC | 13:05 UTC | Severe Thunderstorm Warning | LSX |
| 12:28 UTC | 12:50 UTC | Tornado Warning | LSX |
| 12:32 UTC | 12:52 UTC | Tornado Warning | LSX |
| 12:48 UTC | 13:04 UTC | Tornado Warning | LSX |
| 15:00 UTC | 14:23 UTC | Severe Thunderstorm Watch | LSX |
| 18:35 UTC | 01:19 UTC | Tornado Watch | LSX |
| 21:21 UTC | 22:15 UTC | Severe Thunderstorm Warning | LSX |
| 23:09 UTC | 00:00 UTC | Severe Thunderstorm Warning | LSX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 06:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Mar 14, 6:42 AM CDT, 46 minutes earlier. Its key messages:
- Thunderstorms will continue to move across the area through mid morning, mainly along and north of I-70. A few of these storms over central and northeast Missouri into west central Missouri could produce large hail and damaging winds. -Additional thunderstorms are expected to develop this afternoon and evening (60 to 90 percent chance) over much of the area. The strongest of these storms will have the potential to produce hail larger than golfballs, damaging winds, and possible tornadoes.
Area forecast discussion, Mar 14, 6:42 AM CDT, 46 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 642 AM CDT Thu Mar 14 2024 .KEY MESSAGES... - Thunderstorms will continue to move across the area through mid morning, mainly along and north of I-70. A few of these storms over central and northeast Missouri into west central Missouri could produce large hail and damaging winds. -Additional thunderstorms are expected to develop this afternoon and evening (60 to 90 percent chance) over much of the area. The strongest of these storms will have the potential to produce hail larger than golfballs, damaging winds, and possible tornadoes. && .SHORT TERM... (Through Late Friday Afternoon) Issued at 414 AM CDT Thu Mar 14 2024 The latest surface analysis is showing a surface low just west of Kansas City with a warm front extending east-northeastward across northern Missouri into central Illinois. A cold front extended southwest into Oklahoma. Latest regional radar is showing a train of thunderstorms moving across northern Missouri with an additional line of thunderstorms moving northeast out of Kansas into southwest Missouri. The latest runs of the CAMS including the HRRR are showing the first line moving quickly across the CWA before sunrise, while the second line will move across the central CWA between 11- 15Z posing an additional threat for wind and hail. All of this convection will likely push a outflow boundary into the southern part of the CWA this morning, which may push a bit back to the north by this afternoon in response to the strong southwesterly low level flow. Do still expect thunderstorm development along the this boundary by mid afternoon as RAP/NAM are showing MLCAPEs near 2000 J/kg under a weakening cap underneath a right entrance region of a upper level jet streak. The convective mode looks thunderstorms will likely start out as supercells which quickly become severe capable of producing very large hail, damaging winds, and possible tornadoes. There will likely then be a quick transition to mixed modes by late afternoon and evening as the shear vector becomes aligned with the boundary. The HRRR is showing convection becoming more numerous from around the metro and south and east before shifting into the southern and eastern parts of the CWA overnight. Another warm day is expected, though temperatures may be tempered early today by the clouds and thunderstorms before there is some recovery early this afternoon. Temperatures will start to drop late tonight behind the front with highs 15-20 degrees cooler tomorrow. Britt && .LONG TERM... (Friday Night through Wednesday) Issued at 414 AM CDT Thu Mar 14 2024 Looks like a dry weekend, but a secondary front will make Sunday cooler than Saturday. Both Sunday night and Monday night look like they will have lows in the 20s over much of the area. Temperatures will warm back above normal by the middle next week with the next chance of rain holding off until Wednesday night and Thursday. Britt && .AVIATION... (For the 12z TAFs through 12z Friday Morning) Issued at 633 AM CDT Thu Mar 14 2024 Showers and thunderstorms will continue to be possible through this evening with the most likely times to affect each terminal to be at UIN through 14Z and again 17-22Z, at COU/JEF between through 14Z and again 21-01Z, and the St. Louis metro sites between 13-15Z and 22-02Z. The strongest storms will have the potential to have MVFR and possible IFR visibilities and ceilings in brief heavy downpours and well as possible hail and wind gusts over 35 knots. These windows may still shift depending on when the thunderstorms develop again later today. In addition, a cold front will move through the terminals tonight causing winds to turn out of the north late in the period. Ceilings will also fall into the low MVFR range tonight at UIN and the St. Louis metro TAF sites. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 14, 4:58 AM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 458 AM CDT Thu Mar 14 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-151000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 458 AM CDT Thu Mar 14 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are likely through tonight. Some of these thunderstorms could be severe capable of producing very large hail, damaging winds, and isolated tornadoes through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this evening. Britt
In the hours before
Local storm report, Mar 14, 4:01 AM CDT, 3 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
401 AM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 AM Tstm Wnd Dmg 1 SW La Grange 40.04N 91.51W
03/14/2024 Lewis MO 911 Call Center
Large tree down. Diameter unknown.
&&
PfahlerThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
0.5 hours before the tornado, 193 km from the path. March 14, 2024.
- Mixed-layer CAPE
- 461 J/kg
- Mixed-layer CIN
- -50 J/kg
- Surface CAPE
- 377 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
- 0-3 km lapse rate
- 6.0 K/km
Lincoln, IL (KILX), 00:00Z
11.5 hours after it, 193 km from the path. March 15, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -77234 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
St. Charles (SET), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 10:30 UTC | 180° 9 kt | 1005.4 | ||||
| 10:35 UTC | 190° 10 kt | 1005.8 | ||||
| 10:40 UTC | 180° 11 kt | 1005.8 | ||||
| 10:45 UTC | 190° 9 kt | 1005.8 | ||||
| 10:50 UTC | 180° 10 kt | 1005.4 | ||||
| 10:54 UTC | 66 | 58 | 190° 12 kt | 1005.4 | ||
| 10:55 UTC | 1005.4 | |||||
| 11:00 UTC | 190° 11 kt | 1005.8 | ||||
| 11:05 UTC | 200° 9 kt | 1005.8 | ||||
| 11:10 UTC | 210° 7 kt | 1006.1 | ||||
| 11:15 UTC | 210° 7 kt | 1006.1 | ||||
| 11:20 UTC | 230° 4 kt | 1006.1 | ||||
| 11:25 UTC | 240° 4 kt | 1006.4 | ||||
| 11:30 UTC | 0° 0 kt | 1006.4 | ||||
| 11:35 UTC | 220° 2 kt | 1006.4 | ||||
| 11:35 UTC | 66 | 59 | 220° 3 kt | 1006.4 | ||
| 11:40 UTC | 230° 2 kt | 1006.4 | ||||
| 11:45 UTC | 240° 2 kt | 1006.4 | ||||
| 11:50 UTC | 210° 4 kt | 1006.8 | ||||
| 11:54 UTC | 66 | 59 | 0° 0 kt | 1006.8 | ||
| 11:55 UTC | 0° 0 kt | 1006.8 | ||||
| 12:00 UTC | 20° 4 kt | 1006.4 | ||||
| 12:05 UTC | 60° 2 kt | 1006.4 | ||||
| 12:10 UTC | 0° 0 kt | 1006.4 | ||||
| 12:15 UTC | 150° 4 kt | |||||
| 12:20 UTC | 150° 5 kt | |||||
| 12:25 UTC | ||||||
| 12:30 UTC | 210° 5 kt | 1007.5 | ||||
| 12:31 UTC | 65 | 59 | 230° 7 kt | 1007.8 | TS | |
| 12:35 UTC | 1010.2 | -RA | ||||
| 12:36 UTC | 62 | 56 | 1010.2 | -TSRA | ||
| 12:40 UTC | 1010.2 | +RA BR | ||||
| 12:45 UTC | 22 | 1010.5 | RA BR | |||
| 12:47 UTC | 59 | 55 | 320° 16 kt | 27 | 1010.5 | TSRA BR |
| 12:50 UTC | 320° 15 kt | 1010.5 | RA BR | |||
| 12:54 UTC | 58 | 54 | 330° 19 kt | 30 | 1010.5 | TSRA |
| 12:55 UTC | 340° 18 kt | 1010.5 | RA | |||
| 13:00 UTC | 330° 14 kt | 1010.5 | -RA | |||
| 13:02 UTC | 58 | 54 | 330° 12 kt | 30 | 1010.5 | -TSRA |
| 13:05 UTC | 340° 13 kt | 1010.5 | -RA | |||
| 13:09 UTC | 58 | 54 | 330° 10 kt | 21 | 1010.5 | VCTS -RA |
| 13:10 UTC | 340° 11 kt | 1010.5 | -RA | |||
| 13:15 UTC | 340° 9 kt | 1009.8 | -RA | |||
| 13:19 UTC | 58 | 54 | 30° 10 kt | 17 | 1009.5 | -RA |
| 13:20 UTC | 30° 9 kt | 1009.5 | -RA | |||
| 13:25 UTC | 20° 7 kt | 1009.5 | -RA | |||
| 13:30 UTC | 80° 5 kt | 1009.1 | ||||
| 13:35 UTC | 80° 8 kt | 1009.1 | ||||
| 13:40 UTC | 90° 8 kt | 1008.8 | -RA | |||
| 13:45 UTC | 1008.1 | -RA | ||||
| 13:50 UTC | 100° 10 kt | 1007.8 | -RA | |||
| 13:54 UTC | 57 | 54 | 90° 10 kt | 1008.1 | -RA | |
| 13:55 UTC | 80° 10 kt | 1008.1 | -RA | |||
| 14:00 UTC | 80° 8 kt | 1008.1 | ||||
| 14:05 UTC | 70° 5 kt | 1008.5 | ||||
| 14:10 UTC | 60° 5 kt | 1008.5 | ||||
| 14:15 UTC | 30° 4 kt | 1009.1 | ||||
| 14:20 UTC | 360° 5 kt | 1009.8 | ||||
| 14:25 UTC | 330° 2 kt | 1010.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 12:20 UTC | TSTM WND DMG | 1 N Mcclusky | Jersey, IL | Numerous 18 to 24 inch diameter pine trees stripped of branches and snapped near their tops. Large tree branch snapped near base. |
| 12:25 UTC | TSTM WND DMG | 3 N Deer Plain | Jersey, IL | Extensive tree damage. Large branches snapped off trees, large trees uprooted and snapped vertically along trunk. |
| 12:28 UTC | TORNADO | 3 Ese Fieldon | Jersey, IL | Corrects date of previous tornado report from 3 ESE Fieldon. A weak EF-0 tornado was surveyed in central Jersey County, IL south of Jersey. Damage to trees, siding, and roofs was observed. The width of the tornado was 10 |
| 12:28 UTC | TORNADO | 3 Ese Fieldon | Jersey, IL | Corrects date of previous tornado report from 3 ESE Fieldon. A weak tornado was surveyed in central Jersey County, IL south of Jersey. Damage to trees, siding, and roofs was observed. The width of the tornado was 100 yar |
| 12:31 UTC | TSTM WND DMG | 3 Nnw Otterville | Jersey, IL | Roof of machine shed blown off and damage to rafters underneath. |
| 12:44 UTC | TORNADO | 2 Sw Fidelity | Jersey, IL | An EF-0 tornado with maximum winds of 85 mph and a width of 75 yards was surveyed south of Fidelity, IL. The tornado touched down southwest of Fidelity in Jersey County, lasting for 4 minutes before lifting southeast of |
| 12:45 UTC | TSTM WND DMG | 1 S Medora | Macoupin, IL | Illinois State Highway Patrol reported multiple road blockages due to downed power lines just south of Medora along Illinois Highway 267 and Illinois Highway 111. Time of occurrence estimated from NWS Lincoln radar. |
| 12:46 UTC | TORNADO | 2 Nnw Brighton | Jersey, IL | A brief EF-0 tornado touched down north of Brighton, IL in Jersey County, IL. The tornado crossed the Jersey/Macoupin County line, lifting two minutes later. Maximum winds are estimated at 85mph with a track width of 100 |
| 12:58 UTC | TORNADO | 5 Sw Carlinville | Macoupin, IL | An EF-0 tornado with maximum winds of 80 mph and a maximum width of 100 yards was surveyed. The tornado touched down 5 miles southwest of Carlinville, IL along Shipman Road and traveled east-southeast for approximately 2 |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of March 14, 2024
24 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 14 | 4:36 AM CDT | EF1 | Warren, IL | 1.1 | 150 | |||
| March 14 | 7:44 AM CDT | EF0 | Jersey, IL | 3.9 | 75 | |||
| March 14 | 7:46 AM CDT | EF0 | Jersey, IL | 2.8 | 200 | |||
| March 14 | 7:46 AM CDT | EF0 | Saint Louis, MO | 0.1 | 50 | |||
| March 14 | 7:58 AM CDT | EF0 | Macoupin, IL | 2.1 | 100 | |||
| March 14 | 1:58 PM EDT | EF2 | Jefferson, IN to KY | 18.0 | 500 | 2 | $320,000 | |
| March 14 | 1:44 PM CDT | EF0 | McIntosh, OK | 2.7 | 350 | $10,000 | ||
| March 14 | 3:40 PM CDT | EF0 | Christian, MO | 1.0 | 50 | $15,000 | ||
| March 14 | 5:40 PM CDT | EF1 | Mercer, IN to OH | 9.3 | 450 | $250,000 | ||
| March 14 | 7:00 PM EDT | EF1 | Mercer, OH | 15.9 | 1,050 | $750,000 | ||
| March 14 | 7:09 PM EDT | Unrated | Hancock, OH | 1.3 | 50 | |||
| March 14 | 7:29 PM EDT | EF3 | Indian Lake tornado, OH | 31.3 | 1,000 | 3 | 27 | $6.0 million |
| March 14 | 7:30 PM EDT | EF1 | Hancock, OH | 3.3 | 100 | $75,000 | ||
| March 14 | 7:34 PM EDT | EF2 | Delaware, IN | 4.5 | 175 | $4.0 million | ||
| March 14 | 6:50 PM CDT | EF3 | Winchester tornado, Indiana and Ohio | 41.3 | 700 | 1 | 39 | $26 million |
| March 14 | 7:54 PM EDT | EF2 | Crawford, OH | 10.3 | 250 | $450,000 | ||
| March 14 | 6:59 PM CDT | EF0 | Collin, TX | 0.2 | 15 | $25,000 | ||
| March 14 | 8:24 PM EDT | EF2 | Union, OH | 19.5 | 600 | $550,000 | ||
| March 14 | 7:32 PM CDT | EF1 | Jefferson, IL | 0.5 | 150 | $700,000 | ||
| March 14 | 7:57 PM CDT | EF2 | Garland, AR | 8.5 | 1,000 | |||
| March 14 | 9:01 PM EDT | EF1 | Delaware, OH | 35.4 | 600 | $1.5 million | ||
| March 14 | 8:11 PM CDT | EF1 | Wayne, IL | 2.8 | 75 | $120,000 | ||
| March 14 | 10:32 PM CDT | EF0 | Breckinridge, KY | 0.5 | 20 | |||
| March 14 | 11:00 PM CDT | EF1 | McCurtain, OK | 0.5 | 200 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.